Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Pain in the gum, jaw and tooth after using a whitening toothpaste.Taking advil. Cure?

I have been experience tooth/gum/jaw pain for almost two weeks now. I have good oral health, just had a cleaning about a month ago, xrays were done and no decay was found. I used a whitening tooth paste for about 3 days and it seems like that is when the pain may have started but it could be complete coincidence. I stopped using it, am now using sensodyne and have even changed my toothbrush (soft). The dull ache seems to now be more focused on my lower front teeth but does tend to travel here and there. Today I chewed a piece of gum and it actually made the pain go away for a little bit. The pain is constant. A dull ache, no sharp or shooting pain at all. My gums seems to be whiter in color also. Please help. I am taking advil and even 3 of them at a time is not making the ache go away.
Asked On : Sat, 29 Sep 2012
Answers:  7 Views:  468
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics
Dentist 's  Response
Hello & welcome,

The pain you are experiencing right now seems more likely due to sensitivity caused by teeth cleaning which you have undergone a month ago.

This happens prominently in patients whose teeth are covered by large amount of plaque or even there is calculus formation on the teeth surface.

In such cases, gingiva recesses from it's normal position to some what lower position due to inflammation exposing that part of the tooth which is covered with gingiva all the time.

This makes the tooth more sensitive & it is most commonly seen after scaling or cleaning of the teeth specially in Lower Anterior teeth.

Visit your dentist as soon as possible to evaluate the condition clinically & get appropriate treatment done accordingly.

Controlled release painkillers would provide more relief as compared to other drugs.
Avoid chilled or cold water or drinks as this may aggravate the pain.

Use soft tooth brush. You may make the bristles more soft by dipping them in warm water for a few seconds just before brushing.
Use warm water to rinse your mouth after brushing instead of cold water.

Yes, Anti hypersensitivity toothpaste is also useful but its use should be for prolonged period to get complete benefit.

Take care.
Answered: Sat, 20 Oct 2012
I find this answer helpful
Dentist Dr. Gunjan Gupta's  Response
Thanks for your query.
As you provided the detail,it seems that you have improper tooth brushing technique,because of which there is trauma to your gums,that is why your gums are looking white.
So i will suggest you please use ultra soft brush and use it gently while brushing.
Your dentist had been given brushing instructions after scaling,please follow them properly.
And 1 more thing i would like to inform you that it is quite normal having little sensitivity after scaling for few days to a week.
If it persists for a long time you should visit to your dentist and get the complete examination done.
Nothing to get worried.
Take Care.
Dr.Gunjan Gupta
Answered: Tue, 2 Oct 2012
I find this answer helpful
Dentist Dr. Bindiya Bhaskar's  Response
hello and welcome,
as per the description given by you,you had undergone cleaning by your dentist.
that means there was accumulation of plaque,food debris and calculus on your teeth.
since the pain started once you were using the whitening toothpaste,there is a chance of cervical abrasion/gingival recession/mild attrition in your lower front teeth.
visit your dentist to diagnose the problem.
abrasion is mostly due to abrasive dentifrice whereas gingival recession is due to incorrect method of tooth-brushing/high frenal attachment/gingival inflammation/tooth malposition/gingival ablation.
the teeth involved by periodontal disease can be saved if the bone loss is not too extreme,if irritants are removed by scaling and curettage and if pockets are eliminated by gingival recession or by surgical removal of gingiva,ie,gingivectomy.
as a result of this,re-attachment of new periodontal ligament fibres occurs.finally new alveolar bone must be built.
in cervical abrasion cases,tooth coloured restorations with GIC/COMPOSITE RESINS can be done.
always brush your teeth using soft interdental brush,without applying much force while brushing.
brush your teeth in upper arch from top to bottom and in lower arch from botto to top.

Answered: Sat, 29 Sep 2012
I find this answer helpful
Dentist Dr. Bibhu Dutt Nanda's  Response
hello and welcome to HCM forum,
i would be glad to answer your query,first of all according to the dental history provided by you it seems that there is no decay , therefore the dull ache is due to the sensitivity in your lower front teeth, sometimes, slight sensitivity occurs following scaling of teeth, but that subsides within a week.
in your case either its the gum recession, attrition or abrasion of teeth which is causing dull ache.
i would recommend you to see your dentist again, so that he can do fillings /restoration if required.
but if there is a periodontal problem, then your dentist might have to perform deeper scaling to eliminate all the infected part.
kindly avoid taking too many pain killers, visit your dentist soon.
i hope i answered you query,
i wish you good health.
Answered: Sat, 29 Sep 2012
I find this answer helpful
Dentist Dr. Geoffrey Ward's  Response
Hello and thank you for your question.
I will agree with the other dentists here that you are probably experiencing pain from post cleaning from severe gingivitis and probalby have some recession, normally occurs 4-6 weeks post scaling. With exposed roots, whitening tooth paste causes irritation and sensitivity. Sensodyne takes about a month to start working when you use it twice a day and don't rinse out your mouth after use. The white of the gingiva could be cause from the tooth paste, or perhapse it is tightening up and not as inflamed so it doesn't appear red like it used to. Gingiva should be a nice light pink color unless you have darker skin then you may have darker gums from pigmentation. Keep using the sensodyne and floss daily in an up and down fashion, not sawing back and forth.

Best wishes and good health

Dr. Ward
Answered: Sat, 13 Oct 2012
I find this answer helpful
Dentist Dr. Santanu Sain's  Response
as per the detailed history provided by you there are three are suffering from post scaling sensitivity which is quiet common and will be subsided within two weeks(brush gently with up and down motion twice daily and apply sensodyne rapid relief with fingertip before going to bed and keep it overnight) are suffering from chronic localised gingival recession or abrasion(in this case a filling will fix the problem) are still suffering from chronic localised gingivitis(in this case a deep subgingival scaling with root plaining will fix the problem) So don't worry whatever might be the problem it can be fixed. just consult your dentist and your problem will be solved.wish you good health.thank you.
Answered: Thu, 4 Oct 2012
I find this answer helpful
Dentist Dr. Neha Sumra's  Response
Welcome to HCM
I went through your history & would like to tell you that after getting oral prophylaxis its a very common problem & needn't to be worried about.This can be due to few reasons like:-
-post scaling sensitivity that commonly occurs in case if chronic generalized gingivitis.It occurs for around 15 days & can be treated by using sensitive paste like sensodent-k.Use it twice a day & keep it in mouth around 5 min & then spit.
-your teeth might have undergone some regressive changes like attrition, abrasion or erosion.You consult your dentist & get it restored.
-lastly it can be due to improper cleaning,you might be having periodontal problem.In that case you need to go for deep scaling or gingival curretage.
You consult your dentist & also start with gum massage with gum-tone gel.

Take care
Answered: Fri, 12 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor